Dear Dr. Roach: I am a male, 67 years old, and I am afflicted with urinary problems — having to urinate several times a night, burning after urinating and the need to urinate often in small amounts only. My doctor prescribed tamsulosin, 0.4 mg. For more than a year, I have taken one capsule every night 30 minutes after supper.
After a few months of taking this capsule I now produce no sperm whatsoever. It’s really affecting my sex life with my wife. Moreover, it’s a very unpleasant feeling. If I stop taking tamsulosin will my “no sperm” problem go away? — G.R.
Answer: Before I answer, let me explain what is happening. Male sexual function is controlled by the autonomic nervous system, which has two divisions: parasympathetic and sympathetic. The parasympathetic controls erection, and the sympathetic controls ejaculation. Tamsulosin works as a sympathetic blocker. It relaxes special muscles in the prostate, which can compress the flow of urine through the prostate. Unfortunately, a side effect is a reduction or even complete prevention of ejaculation. Four percent of men on the low dose (and 18% on the high dose) had this problem in a short study. A longer study found that 30% of men had this issue. A study of volunteers showed 90% of men had a measurable loss of volume while taking tamsulosin.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives